If you live long enough, you may end up taking a fistful of pills every morning. Millions of older Americans swallow five or more medicines daily, not counting vitamins and other supplements.
Visit an elderly aunt or a grandparent and check out the kitchen counter or bedside table. You could find blood pressure medicine, heart pills, arthritis medication, acid suppressors, laxatives, diabetes drugs, antidepressants, blood thinners or sleeping pills.
The more medicine someone takes, the greater the risk of side effects or dangerous drug interactions. As a study (JAMA, March 5, 2003) of Medicare patients concluded, “adverse drug events are common and often preventable among older persons.”
The researchers observed problems such as nausea from high doses of the heart medicine digoxin, swollen legs from calcium channel blocker blood pressure pills and digestive upset from arthritis pain relievers. Some complaints, like insomnia caused by certain antidepressants, were treated with more medicines.
Many of the serious or life-threatening events could have been prevented. Too often patients did not realize that the symptoms they were suffering were due to the medications they were taking.
The researchers calculated that nearly two million adverse drug events occur every year in older people. Of these, 180,000 are fatal or life threatening and nearly half of these are preventable.
How can you protect yourself or a loved one from such a tragedy? First, be well informed! Know what you are taking. Ask about the early warning signs of a toxic reaction and what to do if they occur.
For example, someone taking Lanoxin (digoxin) for heart problems should report loss of appetite, nausea or changes in vision. Anyone who experiences muscle pain or weakness while taking a popular cholesterol-lowering medicine such as Lipitor or Zocor should contact a physician promptly. Shortness of breath while taking a beta blocker such as atenolol or metoprolol must not be ignored.
No one should ever stop medicine, especially a beta blocker, without medical supervision. Discontinuing such a drug suddenly could be disastrous, resulting in irregular heart rhythms or even a heart attack.
Consult with a pharmacist, nurse or a physician to make sure your medications are compatible. Drug interactions can increase the toxicity of many medicines. For example, pain relievers like ibuprofen or naproxen can cause ulcers that may bleed dangerously in someone also taking an anticoagulant such as Coumadin (warfarin).
Good communication is crucial to using drugs safely. Patients must report problems promptly. Physicians need to pay attention to such complaints.
Researchers have found that people often don’t want to bother their doctors about drug difficulties. And physicians may attribute problems to other causes besides medications.
To facilitate understanding between patients and health professionals, we offer our Guide to Drugs and Older People and book, Dangerous Drug Interactions. If you would like these publications, please send $9.99 to People’s Pharmacy (Dept. O-DDI); PO Box 52027; Durham, NC 27717-2027.
Patients and doctors both need to make sure the cure never becomes worse than the disease.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.